FDA issues black licorice warning just before Halloween
Black licorice can lead to abnormal heart rhythms
Last Updated: 414 days ago
As it turns out, says the Food and Drug Administration, you really can overdose on candy — at least on black licorice.
The FDA said black licorice contains a sweetening compound called Glycyrrhizin, which can cause potassium levels in your body to fall.
When that happens, some people experience abnormal heart rhythms, high blood pressure and congestive heart failure.
The potassium levels usually get back to normal when people stop eating the black licorice, the FDA said.
To keep healthy, the FDA suggests that people don’t eat large amounts of the candy.
They also suggest that people who take regular medications or dietary supplements consult their healthcare provider before eating it.
If you’ve been eating a large amount of black licorice and experience muscle weakness and irregular heartbeat, you should stop eating it immediately and contact your doctor.